Montana, 2007

Hail in Montana, May 3, 2007

May 3, 2007 · NWS BYZ · 6 events in 3 counties and zones

An upper level disturbance moved over the forecast area triggering a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper level disturbance moved over the forecast area triggering a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 3, 8:33 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, May 3, 8:33 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
933 AM MDT THU MAY 3 2007

.SHORT TERM...VALID FOR TDY AND FRI...

FORECAST IN GOOD SHAPE BUT WILL BE MAKING SOME FINE TUNING FOR
TIMING OF ACTIVITY TODAY.

ONE WAVE AS ALREADY QUICKLY PUSHED UP INTO SOUTHERN MONTANA WITH BAND
OF SHOWERS PUSHING ACROSS WESTERN HALF OF AREA...THROUGH BILLINGS
AND UP INTO NORTHWEST ZONES AT THIS TIME. GOOD CLEARING BEHIND
THIS WAVE AND HAVE TWEAKED POPS FOR THE REMAINDER OF THE MORNING
FOR ISOLATED ACTIVITY MOST OF THE AREA THE REST OF THE MORNING.
STRONG NEGATIVE UPPER TROUGH WILL THEN PUSH ACROSS THE AREA THIS
AFTERNOON. MODEL KEEPING MOST OF THE MOISTURE WITH THIS WAVE TO
EASTERN HALF OF COUNTY WARNING AREA WHICH WILL LIKELY BE THE CASE
EAST OF COLD FRONT THAT WILL PUSH ACROSS THE AREA. HOWEVER...THERE
SHOULD BE A BROAD AREA OF UPPER DIFFLUENCE WITH THE WAVE ACROSS
MOST OF THE AREA COMBINED WITH COLD POOL ALOFT SO SHOWERS STILL
LOOK LIKELY TO RE-DEVELOP ACROSS MOST OF THE AREA THIS AFTERNOON.

AS FAR AS SEVERE WEATHER TODAY...DOES LOOK LIKE A FAIR CHANCE OF
THAT. LOOKS LIKE IT WILL BE EAST OF THE STRONG COLD FRONT THAT
WILL PUSH ACROSS THE AREA THIS AFTERNOON. NEW NAM PUSHES THIS
FRONT QUICKLY ACROSS THE AREA THIS AFTERNOON AND EVENING WITH
STRONG WESTERLY WINDS BEHIND IT. THIS FRONT SHOULD BE EAST OF
BILLINGS BY 18-20Z. LOOKS LIKE BILLINGS WILL BE EAST OF THE SEVERE
THREAT SO HAVE TWEAKED THE LOCATION OF SEVERE ACTIVITY. IN EASTERN
ZONES...LOOKS LIKE SEVERE THREAT SHOULD BE HAIL AND WIND AND HAIL.
CAPE NOT ALL THAT HIGH...BUT LIFT WILL BE PRETTY STRONG WITH THE
NEGATIVE TILT TROUGH. PRECIPITABLE WATERS UP AROUND AND INCH AS
WELL SO WILL KEEP THE HEAVY RAIN WORDING AS WELL. WIND PROFILES
SUPPORT SUPER CELL ACTIVITY OUT EAST AS WELL...SO SHOULD BE A
FAIRLY ACTIVE AFTERNOON AND EARLY EVENING. RASCH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS IN BETTER AGREEMENT TODAY...BUT STILL ENOUGH UNCERTAINTY
TO NOT CHANGE MUCH OF GOING PACKAGE. BLOCKING RIDGE TO THE EAST
SHOULD KEEP GENERAL TROUGHING OVER THE AREA THIS WEEKEND. THIS
WILL TRANSLATE INTO INSTABILITY WITH MOISTURE TRAPPED IN THE
TROUGH. STRONGEST ENERGY STILL LOOKS SOUTH...BUT BOTH ECMWF AND
GFS PULL THE ENERGY NORTH AS IT WEAKENS. WILL KEEP SCATTERED POPS
GOING THIS WEEKEND.

MODELS NOW CONSISTENT IN PUSHING WEAKENING UPPER LOW EAST OF THE
FORECAST AREA MONDAY THROUGH TUESDAY. STILL UNCERTAINTY ON
RESOLUTION WITH THIS SINCE THIS IS THE FIRST RUN THAT THE ECMWF
WAS SO AGGRESSIVELY PUSHING IT EAST. LOWERED POPS SOME...BUT KEEP
LOW POPS IN MONDAY AND MONDAY NIGHT. TUESDAY HAS AN UPPER RIDGE
TRYING TO BUILD IN FROM THE WEST WITH LINGERING ENERGY IN THE
EAST. WILL LEAVE LOW POPS AS SYSTEM MAY MOVE EAST SLOWER WITH THE
BLOCKING RIDGE TO THE EAST. WEDNESDAY SHOULD BE MOSTLY DRY WITH
SOUTHWEST FLOW DEVELOPING. KEPT LOW POPS OVER THE WEST. THE
SLIGHTLY DRIER SCENARIO PROVIDED FUEL TO RAISE TEMPERATURES A BIT
MONDAY THROUGH WEDNESDAY. HUMPHREY

&&

.AVIATION...

SCATTERED SHOWERS WILL DEVELOP EARLY THIS AFTERNOON AND BECOME
MORE NUMEROUS AS THE AFTERNOON AND EVENING PROGRESSES. SCATTERED
THUNDERSTORMS WILL BE LIKELY AS WELL...MAINLY FROM BILLINGS EAST
THIS AFTERNOON/EVENING. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY ACROSS SOUTHEAST MONTANA WITH WIND GUSTS OF
60 MPH OR GREATER AND LARGE HAIL IN ADDITION TO HEAVY RAIN. ALL
SHOWERS AND THUNDERSTORM ACTIVITY CAN BE EXPECTED TO PRODUCE MVFR
AND ISOLATED IFR CONDITIONS THROUGH MUCH OF TONIGHT. MACZKO

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 070 038/057 036/056 038/062 040/066 043/068 044/068
    7/T 62/W    23/W    33/W    32/T    22/T    20/B
LVM 050 032/051 030/052 033/060 035/064 037/067 037/064
    8/T 42/W    23/W    33/W    32/T    22/T    22/T
HDN 077 039/060 036/060 038/064 038/070 041/072 042/075
    7/T 82/W    23/W    33/W    32/T    22/T    20/B
MLS 078 043/061 039/059 038/064 039/069 042/071 044/070
    6/T 82/W    22/W    33/W    32/T    22/T    20/U
4BQ 074 042/060 036/059 038/062 038/067 039/071 041/072
    6/T 83/W    34/W    43/W    32/T    22/T    20/B
BHK 077 043/061 037/059 038/062 039/067 040/069 041/070
    4/T 82/W    23/W    43/W    32/T    22/T    20/U
SHR 067 035/057 034/053 035/058 035/064 037/065 038/068
    7/T 83/W    34/W    43/W    32/T    22/T    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 3, 2:45 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
345 AM MDT THU MAY 3 2007

MTZ028>042-056>058-063>068-WYZ098-099-040945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
345 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A MOIST AND
UNSTABLE SOUTHERLY FLOW WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA TODAY. DUE TO THE SLOW NATURE OF THIS SYSTEM...LOCALLY
HEAVY RAINFALL IS POSSIBLE.

THERE IS A CHANCE THAT SOME STORMS ALONG AND EAST OF A LINE FROM
ROUNDUP TO BILLINGS AND SHERIDAN WILL BECOME SEVERE THIS AFTERNOON
AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
IN ADDITION TO THE POTENTIAL HEAVY RAINFALL. THE THREAT OF SEVERE
WEATHER WILL END AROUND MIDNIGHT TONIGHT AS THE SYSTEM LIFTS TO
THE NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Billings radar (KBLX), 66 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Yellowstone

When
May 3, 12:23 PM MST
Where
Yellowstone County, 16 mi N of Pompeys Pillar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.231, -107.950

Hail, Yellowstone

When
May 3, 12:26 PM MST
Where
Yellowstone County, 18 mi N of Pompeys Pillar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.260, -107.950

Hail, Musselshell

When
May 3, 12:48 PM MST
Where
Musselshell County, 8 mi SE of Musselshell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.438, -107.961

Hail, Musselshell

When
May 3, 1:00 PM MST
Where
Musselshell County, 4 mi S of Melstone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.542, -107.880

Hail, Musselshell

When
May 3, 1:00 PM MST
Where
Musselshell County, 11 mi E of Musselshell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.520, -107.849

Hail, Rosebud

When
May 3, 1:05 PM MST
Where
Rosebud County, 52.94 mi W of Lame Deer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.540, -107.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29915, 29917, 29919, 29920, 29926, 29930.